Michigan, 2012

Flash Flood and Hail in Michigan, July 2 to 3, 2012

July 2 to 3, 2012 · NWS MQT · 23 events in 7 counties and zones

An upper disturbance moving along and north of a warm front caused severe thunderstorms over portions of the west half of Upper Michigan from the evening of the 2nd into the early morning of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving along and north of a warm front caused severe thunderstorms over portions of the west half of Upper Michigan from the evening of the 2nd into the early morning of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 2:15 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 2, 2:15 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT MON JUL 2 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 414 PM EDT MON JUL 2 2012
WV IMAGERY AND RUC ANALYSIS INDICATED A RIDGE FROM THE SRN ROCKIES
AND PLAINS INTO THE UPPER MS VALLEY. A WEAK SHORTWAVE TROUGH
CRESTING THE RIDGE INTO SE MANITOBA AND THE ADJACENT PORTION OF NRN
ONTARIO HAS HELPED TO TRIGGER TSRA OVER THE NW CORNER OF MN. AT THE
SFC...A WARM FRONT EXTENDED THROUGH NRN MN INTO CNTRL WI FROM LOW
PRES OVER SE NORTH DAKOTA. HOT AND HUMID AIR NEAR AND SOUTH OF THE
FRONT HAS PUSHED MLCAPE VALUES INTO THE 3K-4K J/KG RANGE. ISOLD
SHRA/TSRA HAVE DEVELOPED OVER NRN WI AND FAR SRN UPPER MI BUT HAVE
ALSO DISSIPATED QUICKLY WHERE LITTLE LARGE SCALE FORCING AND
RELATIVELY WARM MID LEVEL TEMPS WERE NOT FAVORABLE FOR MORE
WIDEPSREAD COVERAGE.

TONIGHT...
MODELS WERE IN RELATIVE AGREEMENT THAT CONVECTION WILL EXPAND OVER
NRN MN THIS EVENING. HOWEVER...A RANGE OF SOLUTIONS REMAIN ON THE
EVOLUTION OF THE CONVECTION AND LOCATION/TRACK OF THE EXPECTED MCS
MOVING OUT OF NRN MN. WITH ANL ESE TRACK TO ANY MCS AND A
POSSIBLE FURTHER TURN TO THE SOUTH...PER FOREWARD PROPAGATION
CORFIDI VECTORS AND 850-300 EXPECT THAT THE MAJORITY OF THE CWA WILL
SEE AT LEAST SOME PRECIPITATION...ESPECIALLY BTWN 03Z-12Z. THERE IS
GREATER UNCERTAINTY WHERE THE STRONGEST CONVECTION AND HEAVIER RAIN
WILL OCCUR WITH GREATEST CHANCE CLOSER TO THE WI BORDER. THE OVERALL
PATTERN REMAINS FAVORABLE FOR FOR SVR TSTMS WITH DAMAGING...PER
SPC...GIVEN VERY UNSTABLE AIR ALONG AND SOUTH OF THE WARM FRONT
(MUCAPE VALUES REMAINING IN THE 2K-3K J/KG RANGE).

TUESDAY...REMAING SHRA/TSRA ASSOCIATED WITH THE SHORTWAVE TROUGH AND
WARM FRONT IS EXPECTED TO MOVE OUT OF THE AREA IN THE
MORNING...LEAVING PLENTY OF SUNSHINE BY MID AFTERNOON. THIS SHOULD
ALLOW TEMPS TO CLIMB AGAIN INTO THE UPPER 80S TO AROUND 90 INLAND
WITH COOLER AIR ONLY ALONG THE GREAT LAKES SHORELINES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 414 PM EDT MON JUL 2 2012

WE WILL BEGIN THE PERIOD WITH RIDGE ENHANCING 500MB LOWS OVER NE
HUDSON BAY/QUEBEC...AND SW CANADA. A TROUGH EXTENDING S FROM THE E
CANADA LOW WILL BE JUST TO OUR E BY 00Z WEDNESDAY. ANY LINGERING
PRECIP SHOULD BE QUICKLY EXITING E AS THE SFC SHIFTS FROM S JAMES
BAY AND E LAKE SUPERIOR AT 00Z WEDNESDAY WITH THE WEAK COLD FRONT
SINKING SE TO N LOWER MI AND LAKE HURON BY OR SHORTLY AFTER 06Z
WEDNESDAY.

LOOK FOR THE HEAT TO RETURN WEDNESDAY AS THE WEAK COLD FRONT RESTS
OVER S LOWER MI AND WI TO THE NEXT LOW DEVELOPING ACROSS SD. 850MB
TEMPS WILL NOT BUDGE MUCH DURING THIS THEORETICAL COOL DONN
PERIOD...FROM 20C AT 00Z WEDNESDAY UP TO AN AVERAGE 21C BY 00Z
THURSDAY AS HIGH PRESSURE RESIDES AT THE SFC. DEW POINTS SHOULD
CHANGE THOUGH...AND HAVE LOWERED THEM SLIGHTLY AS A RESULT. LATER
SHIFTS MAY WANT TO LOOK AT FURTHER LOWERING FOR WEDNESDAY AS THE
TIME NEARS.

EXPECT THE SFC HIGH TO EDGE E WEDNESDAY NIGHT AS STRONGER LOW
PRESSURE PUSHES ACROSS N MANITOBA...WITH A WEAK TROUGH/COLD FRONT
SWINGING OVER FAR W LAKE SUPERIOR BY 12Z THURSDAY...AND THE WARM
FRONT SET UP ACROSS THE REGION. EVEN WITH THESE FRONTAL
PASSAGES...THEY REMAIN WEAK...WITH LIGHT WINDS AT THE SFC THROUGH
850MB...WITH LAKE BREEZES CONTINUING TO BE POSSIBLE. THE WARMEST
CONDITIONS FOR THE WEEK WILL LIKELY BE THURSDAY...INLAND FROM AREAS
RIGHT NEAR THE GREAT LAKES. 850MB TEMPS PUSH TO AROUND 22C BY
MID/LATE AFTERNOON. THE GFS IS A BIT STRONGER WITH THE S FLOW...AND
WOULD LIMIT AFTERNOON LAKE BREEZES /COOL DOWN/ OVER N CENTRAL UPPER
MI. HEAT INDEX VALUES/APPARENT TEMPS WILL LIKELY JUMP INTO THE 92 TO
99 DEGREE RANGE...HIGHEST WEST AND CENTRAL.

THE WEAK COLD FRONT SHOULD WASH OUT ACROSS UPPER MI THURSDAY AS
ANOTHER LOW BECOMES BETTER ORGANIZED ACROSS THE CENTRAL PLAINS.
THERE ARE SOME INDICATIONS THAT THE FRONT WILL SINK TO OUR SE BY
DAYBREAK FRIDAY...AND CONTINUE TO SLIP S DURING THE DAY AS STRONGER
HIGH PRESSURE BUILDS ACROSS THE UPPER GREAT LAKES FROM S CENTRAL
CANADA THROUGH AT LEAST SUNDAY NIGHT /DIRECTLY OVERHEAD FROM 00Z
SUNDAY THROUGH 00Z MONDAY/. TEMPS STILL LOOK TO COOL OFF A BIT FROM
SATURDAY THROUGH MONDAY...TOPPING OUT IN THE 70S FOR MOST LOCATIONS.
A CONSENSUS OF MODEL DATA LOOKED TO BE A GOOD SOLUTION FOR MUCH OF
THIS LONG TERM PERIOD.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 134 PM EDT MON JUL 2 2012

VFR CONDITIONS ARE EXPECTED INTO THIS EVENING. THE FCST BECOME MORE
UNCERTAIN LATE THIS EVENING AND OVERNIGHT. CONVECTION IS EXPECTED
OVER NRN MN THAT WILL LIKELY DEVELOPI INTO AN MCS. THE GREATEST
POTENTIAL FOR MORE WIDESPREAD CONVECTION WILL BE OVER THE WRN CWA.
HOWEVER...DID NOT GO HIGHER THAN VCTS AT THIS POINT SINCE SHRA/TSRA
HAVE NOT YET DEVELOPED AND SO NOT CONFIDENT ON EXACT TIMING/LOCATION.
SOME LOWER CIGS/VIS COULD BE POSSIBLE IF PASSAGE OF SHRA/TSRA DOES
OCCUR.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 414 PM EDT MON JUL 2 2012

WINDS ARE GENERALLY EXPECTED TO REMAIN BELOW 20KTS THROUGH SATURDAY.
THERE WILL BE A CONDITIONAL TRHEAT FOR A BRIEF PERIOD OF HIGHER
WINDS WITH AN MCS THAT COULD MOVE THROUGH LAKE SUPERIOR OVERNIGHT
INTO TUE MORNING. AREA OF FOG ARE EXPECTED FROM TUESDAY THROUGH
EARLY FRIDAY WITH ABUNDANT LOW LEVEL MOISTURE OVER THE REGION.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...KF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 2, 2:18 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EDT MON JUL 2 2012

MIZ001>007-009>014-084-085-031200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
418 PM EDT MON JUL 2 2012 /318 PM CDT MON JUL 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER INTERIOR WESTERN UPPER
MICHIGAN THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT
OVER WEST AND CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER WESTERN UPPER MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY...DIMINISHING WEST TO EAST AND
ENDING BY LATE AFTERNOON.

THUNDERSTORMS ARE ALSO POSSIBLE OVER WESTERN UPPER MICHIGAN LATE
WEDNESDAY NIGHT...OVER THE WEST HALF THURSDAY...AND ACROSS THE ENTIRE
AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE NEAR THE WISCONSIN
BORDER SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF STRONG WINDS OR HAIL WOULD BE GREATLY APPRECIATED
OVERNIGHT.

LSZ162-240>251-263>267-031200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
418 PM EDT MON JUL 2 2012 /318 PM CDT MON JUL 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR THIS
EVENING...AND ACROSS THE ENTIRE LAKE AFTER MIDNIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO END WEST TO EAST TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR EASTERN LAKE SUPERIOR
TUESDAY MORNING.

THUNDERSTORMS ARE AGAIN POSSIBLE OVER WESTERN LAKE SUPERIOR
WEDNESDAY NIGHT INTO THURSDAY...AND THEN ACROSS THE ALL OF LAKE
SUPERIOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-031200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
418 PM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY TUESDAY EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE MORNING
HOURS TUESDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KF

In the hours before

Special weather statement, Jul 2, 3:57 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
557 PM EDT MON JUL 2 2012

MIZ010-022245-
IRON-
457 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ALERT FOR IRON COUNTY UNTIL 545 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STAMBAUGH...OR 8 MILES
SOUTHWEST OF CRYSTAL FALLS.  THIS STORM WAS MOVING NORTHEAST AT 15
MPH.

DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GAASTRA...
  BEWABIC STATE PARK...
  ALPHA...
  STAGER...
  CRYSTAL FALLS...
  PEAVY FALLS DAM...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

007
Local storm report, Jul 2, 3:59 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
559 PM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             7 SE IRON RIVER         46.03N 88.54W
07/02/2012  E0.50 INCH       IRON               MI   PUBLIC

&&

MBABICH

The radar

The Marquette radar (KMQT), 84 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Iron

When
July 2, 4:02 PM CST to 4:04 PM CST
Where
Iron County, 2.96 mi WNW of Fortune Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.090, -88.430

Hail occurred in Bewabic State Park.

Heavy Rain, Iron

When
July 2, 8:00 PM CST to July 3, 1:30 AM CST
Where
Iron County, Amasa
Reported by
COOP Observer
Coordinates
46.230, -88.450

The observer in Amasa measured 2.51 inches of rain.

Flash Flood, Iron

When
July 2, 8:00 PM CST to July 3, 3:00 AM CST
Where
Iron County, 6.08 mi NNE of Gibbs to 5.37 mi NNE of Gibbs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
46.308, -88.641

The US Forest Service reported several roads washed out in the area around Perch Lake north of Iron River where an estimated three to four inches of rainfall fell.

Heavy Rain, Baraga

When
July 2, 10:00 PM EST to July 3, 4:30 AM EST
Where
Baraga County, 2.01 mi ESE of Pelkie
Reported by
COOP Observer
Coordinates
46.810, -88.590

Observer measured 2.35 inches of rain 5 miles west-northwest of Baraga.

Heavy Rain, Houghton

When
July 2, 10:30 PM EST to July 3, 4:30 AM EST
Where
Houghton County, Painesdale
Reported by
COOP Observer
Coordinates
47.030, -88.680

Observers measured 2 to 3 inches of rainfall across Houghton County.

Hail, Baraga

When
July 2, 10:32 PM EST to 10:34 PM EST
Where
Baraga County, 1.67 mi NW of Baraga Carlson Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.800, -88.600

Dime sized hail fell and 40 mph winds were reported.

Thunderstorm Wind, Gogebic

When
July 2, 9:55 PM CST to 9:58 PM CST
Where
Gogebic County, 1.38 mi N of Hurley
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
46.450, -90.150

Ironwood Police reported dozens of downed power lines and downed trees blocking the road.

Thunderstorm Wind, Gogebic

When
July 2, 9:55 PM CST to 9:58 PM CST
Where
Gogebic County, 0.69 mi S of Ironwood
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
46.460, -90.170

An 8-10 inch diameter tree snapped in half during strong winds.

Thunderstorm Wind, Gogebic

When
July 2, 9:57 PM CST to 10:00 PM CST
Where
Gogebic County, Bessemer
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
46.480, -90.050

The sheriff received reports of numerous trees and power lines downed across Gogebic county. The public also reported an 8-inch diameter dead tree snapped at the base and a portable basketball hoop that broke in half.

Heavy Rain, Keweenaw

When
July 2, 11:00 PM EST to July 3, 4:30 AM EST
Where
Keweenaw County, Fulton
Reported by
COOP Observer
Coordinates
47.300, -88.370

Observers measured 2 to 3 inches of rain across Keweenaw County.

Thunderstorm Wind, Ontonagon

When
July 2, 11:19 PM EST to 11:23 PM EST
Where
Ontonagon County, Bergland
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
46.600, -89.570

The Ontonagon sheriff received numerous reports of downed trees and powerlines on the southern end of Ontonagon county, mainly near Bergland along M-64.

Thunderstorm Wind, Ontonagon

When
July 2, 11:45 PM EST to 11:48 PM EST
Where
Ontonagon County, Paulding
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
46.400, -89.180

Trees were downed onto a power line. No specifics were known on the diameter or the timing of the event.

Thunderstorm Wind, Houghton

When
July 3, 12:05 AM EST to 12:08 AM EST
Where
Houghton County, 0.84 mi SW of Ripley
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
47.110, -88.560

The 911 dispatcher said they received numerous reports of downed trees on a power line near Lake Linden. There was an additional report of trees down on US-41 north of Hancock.

Thunderstorm Wind, Baraga

When
July 3, 12:07 AM EST to 12:10 AM EST
Where
Baraga County, Leo
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
46.550, -88.550

Large trees were downed on power lines and across the road 10 miles south of M-28 on US-141.

Thunderstorm Wind, Baraga

When
July 3, 12:20 AM EST to 12:25 AM EST
Where
Baraga County, 2.51 mi SW of Pequaming
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
46.820, -88.410

Several 6 to 8-inch diameter trees were downed.

Thunderstorm Wind, Baraga

When
July 3, 12:25 AM EST to 12:28 AM EST
Where
Baraga County, 2.46 mi ENE of Baraga
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
46.790, -88.430

A 1-2 ft diameter willow tree was snapped off. The base of the willow tree was around 3-4 ft in diameter. Debris from the tree was strewn across the yard.

Thunderstorm Wind, Baraga

When
July 3, 12:30 AM EST to 12:35 AM EST
Where
Baraga County, 7.55 mi SE of Nestoria
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.480, -88.180

Several trees were downed and a dock was ripped off. Ponding water was observed at Fence Lake Rd.

Thunderstorm Wind, Gogebic

When
July 2, 11:30 PM CST to 11:33 PM CST
Where
Gogebic County, Watersmeet
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
46.270, -89.180

The 911 dispatcher said they received numerous reports about downed trees and power lines. There were also reports on varying degrees of tree damage. No specifics on tree damage or location were available.

Thunderstorm Wind, Marquette

When
July 3, 12:30 AM EST to 12:33 AM EST
Where
Marquette County, 0.48 mi E of Martins Lndg
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
46.530, -87.990

A tree fell on a camper trailer at Van Riper State Park. The trailer was totaled, but no injuries occurred.

Thunderstorm Wind, Keweenaw

When
July 3, 12:45 AM EST to 12:48 AM EST
Where
Keweenaw County, 0.47 mi E of (P59)copper Harbor
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
47.470, -87.890

The 911 dispatcher received a report of trees blocking the road.

Thunderstorm Wind, Keweenaw

When
July 3, 12:45 AM EST to 12:48 AM EST
Where
Keweenaw County, 0.83 mi SE of Delaware
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
47.410, -88.090

The 911 dispatcher said they received numerous reports from across the county about downed trees blocking the road. Most of the trees were approximately 6 inches to 1 foot in diameter.

Thunderstorm Wind, Marquette

When
July 3, 12:55 AM EST to 12:57 AM EST
Where
Marquette County, 0.84 mi NW of Big Bay
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.830, -87.730

The wind gust was measured at the Big Bay GLOS site.

Thunderstorm Wind, Marquette

When
July 3, 12:58 AM EST to 1:02 AM EST
Where
Marquette County, Arnold
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.050, -87.480

The observer in Arnold reported a few trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396459, 396770, 397056, 396769, 396767, 396460, 396461, 396753, 396754, 396768, 396755, 396756, 396757, 396758, 396759, 396760, 396761, 396762, 396763, 396764, 396765, 396766, 404463.